Asthma Exacerbation Associated With Glucosamine-Chondroitin Supplement

Alfred F. Tallia, MD, MPH, Dennis A. Cardone, DO

Disclosures

J Am Board Fam Med. 2002;15(6) 

In This Article

Methods & Case Report

A case is described in which a patient had exacerbation of her well-controlled asthma after starting to take a glucosamine-chondroitin sulfate compound to treat her pain caused by osteoarthritis. A MEDLINE literature search was undertaken using the key words "glucosamine," "chondroitin sulfate," "alternative medicine," and "dietary supplements," combined with "asthma."

A 52-year-old woman with long-standing intermittent asthma came to the office complaining of exacerbation of her underlying asthma. This exacerbation was manifested by difficulty walking, climbing steps, and singing, all because of shortness of breath. She also began to wheeze more frequently and on a daily basis. Her usual rescue dose of inhaled albuterol for exacerbations, two puffs two to three times per day, was not sufficient to extinguish or diminish symptoms. Her health was otherwise unchanged, and she reported no history of exposure to any of her typical asthma triggers, either environmental or infectious. Specifically, she had no current or recent upper respiratory tract infection, recent exposure to allergens, cigarette smoke, or air pollution, or recent change in her work or home environment.

Aside from osteoarthritis of her knees and hips, mild stage 1 essential hypertension, and obesity, she was in reasonably stable health. The patient's asthma of 10 years' duration was manifested by periodic attacks of wheezing and shortness of breath usually after an upper respiratory tract infection or after singing, which she does often. Her main hobby was singing semiprofessionally in a local church-affiliated chorus. She had no history of smoking, and there was no history of allergies to medication. Her family history was notable for atopy and seasonal allergies. Her usual medications included inhaler-delivered albuterol, which she took as needed, but no more than once or twice per week, usually before singing, hydrochlorothiazide 25 mg daily, and over-the-counter ibuprofen 400 to 600 mg daily intermittently for pain relief. She worked in an office at a local university. There were no known environmental exposures either at work or at home.

When examined, she was a well-developed, obese woman in moderate respiratory discomfort caused by exertion. Her pulse was 90 beats per minute, respirations at rest were 20/min, increasing to 30/min with movement, blood pressure was 140/85 mmHg, and she was afebrile at 98.4°F. Her weight was 237 pounds, her height 5 feet 7 inches, and her body mass index 37. When examined, her head, ears, eyes, nose, and throat were unremarkable. Her chest had normal excursion with good air movement in all lung fields. There were diffusely scattered end-expiratory wheezes that did not clear with cough. Heart sounds were normal, as were findings of abdominal, skin, and neurological examinations. She had decreased range of motion in both hips with internal and external rotation and patellar crepitation of both knees. Compared with previous examinations, her pain with passive range of motion of both knee joints was diminished. Her peak expiratory flow rate was 350 mL/sec, representing a decrease from her normal personal best of 450 mL/sec to 500 mL/sec. Pulse oxygenation was 95%, also a decrement from her usual 98%.

During the course of the next 3 weeks, the patient's condition waxed and waned despite increased dosages of her albuterol inhaler and a course of tapering oral steroids begun early in the exacerbation. At a visit 3 weeks later, symptoms continued undiminished, and findings of her physical examination were unchanged. Her history was reviewed in detail, and the patient mentioned that her symptoms started after she began taking a glucosamine-chondroitin sulfate preparation three times per day for her arthritis. This preparation contained 500 mg of glucosamine and 400 mg of chondroitin sulfate.

Although we were not aware of any reports of drug side effects in asthma with these supplements, we followed the patient's suggestion and advised her to discontinue the preparation. Within 24 hours, the patient's asthma symptoms completely extinguished and did not return until 2 months later secondary to the infectious trigger of an upper respiratory tract virus. This exacerbation was brief and easily controlled with minimal increases of her albuterol. Subsequent use of nonsteroidal anti-inflammatory medications did not exacerbate her asthma symptoms. The patient has been unwilling to undergo a medication challenge with additional glucosamine-chondroitin preparation. Three months later in a subsequent office visit, the patient recalled that as a graduate student she had experienced an episode of wheezing during a biology laboratory session that included shark dissection. Chondroitin sulfate is a constituent of shark cartilage.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....